Hail, Ellsworth
- When
- June 23, 6:03 PM CST to 6:05 PM CST
- Where
- Ellsworth County, 0.69 mi N of Ellsworth
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.740, -98.230
In the evening on the 23rd, severe thunderstorms hammered parts of Central Kansas with 1-2 inch diameter hail. Hardest hit was Ellsworth County, where many areas were hit by golf ball to lemon-sized hail that broke windows in Kanopolis.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
In the evening on the 23rd, severe thunderstorms hammered parts of Central Kansas with 1-2 inch diameter hail. Hardest hit was Ellsworth County, where many areas were hit by golf ball to lemon-sized hail that broke windows in Kanopolis.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 23, 2:40 PM CST, 3 hours 23 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 340 PM CDT Sun Jun 23 2019 .SHORT TERM...(This evening through Wednesday night) Issued at 338 PM CDT Sun Jun 23 2019 Forecast Headline: Flash Flood Watch That Had Been In Effect For Nearly All Areas Until 1 AM CDT Tonight Is Being Cancelled. Tonight: The greatest change was to cancel the Flash Flood Watch that had been in effect for nearly all areas until 1 AM CDT. A pronounced upper-deck shortwave that is positioned over Southwestern Nebraska & Northwest KS this afternoon will scoot E this evening along the Nebraska/KS border this eve & should reach the Nebraska/IA border late tonight. The wave would then be forced to lift NE early Mon morning as it encounters a STRONG upper-deck ridge punching from about WV to Hudson Bay. This would push the attendant cold front, that this afternoon curves from the IA/Nebraska border thru South- Central KS to West TX, E/SE the rest of the afternoon & evening. The front should exit Southeast KS by ~6 PM & with much drier air spreading across KS, the chances for additional heavy rains have ended. The PoPs have been lowered considerably to 15-25% with the slightly higher PoPs assigned to Southeast KS. Mon-Wed Night: There'll be nice weather to start the work-week as the upper-deck shortwave continues to lift NE across Southern Ontario that would allow a slowly-amplifying upper-deck ridge to spread across the Northern & Central Plains. There is a chance that a few thunderstorms will pop up late Tue afternoon & evening as a subtle mid-level shortwave ventures E/SE across Nebraska. It'll get warmer & increasingly humid Tue & Wed as southerly flow returns to KS. .LONG TERM...(Thursday through Sunday) Issued at 338 PM CDT Sun Jun 23 2019 The upper-deck ridge will really amplify Fri & Sat & be anchored over all of the Great Plains. This would allow more-than-ample time for us to dry out from the tremendous rainfall that occurred yesterday & last night. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1258 PM CDT Sun Jun 23 2019 Main aviation concerns will be storms today along with some lower clouds. Overnight MCS has pushed into AR and eastern OK. Meanwhile. a weak cold front/surface trough stretches in a north/south fashion just west of I-135. Some MVFR ceilings have developed just behind the front over central KS and should persist for a few more hours. Not out of the question some of these lower cigs may make it further east today. Scattered storms are expected over northwest KS and may start to reach our western flank after 21z, however confidence isn't high enough at this point to insert into TAFs. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 59 82 64 89 / 20 10 0 10 Hutchinson 57 83 64 90 / 20 10 0 10 Newton 57 81 64 88 / 20 10 0 10 ElDorado 57 80 63 88 / 20 10 0 10 Winfield-KWLD 60 82 64 88 / 20 10 0 10 Russell 53 84 63 91 / 20 10 0 10 Great Bend 54 83 63 91 / 20 10 0 10 Salina 56 83 65 91 / 20 10 0 10 McPherson 56 82 64 90 / 20 10 0 10 Coffeyville 62 82 64 88 / 20 10 0 10 Chanute 60 80 63 88 / 20 10 0 10 Iola 60 80 63 88 / 20 10 0 10 Parsons-KPPF 61 81 63 88 / 20 10 0 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...EPS LONG TERM...EPS AVIATION...RBL
Hazardous Weather Outlook National Weather Service Wichita KS 536 PM CDT Sun Jun 23 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-242245- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 536 PM CDT Sun Jun 23 2019 This Hazardous Weather Outlook is for much of Central, South-Central and Southeast Kansas. .DAY ONE...Tonight A couple of isolated thunderstorms that may produce nickel-sized hail and 50 to 55 mph gusts will cross Central Kansas early this evening. A few thunderstorms remain possible for Southeast Kansas this evening but should be neither strong nor severe. River flooding is likely or ongoing at various forecast points. Please refer to the latest flood warnings and statements for the most up to date information. .DAYS TWO THROUGH SEVEN...Monday through Saturday River flooding is likely to continue through at least mid-week at various river forecast points. See the latest flood warnings and statements for the most up to date information. Scattered thunderstorms that may produce nickel-sized hail and 50 to 55 mph gusts are possible primarily Tuesday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
141 PM CDT SUN JUN 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM FLOOD 2 NW EARLTON 37.61N 95.49W
06/23/2019 NEOSHO KS TRAINED SPOTTER
WATER REPORTED OVER CHASE RD BETWEEN 160TH
AND 180TH.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
203 PM CDT SUN JUN 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0201 PM FLOOD 1 E PARSONS 37.34N 95.25W
06/23/2019 LABETTE KS LAW ENFORCEMENT
WATER OVER ROAD ON 26,000 AND NORTH 10TH STREET. ROAD
CLOSED.
&&
METZGERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
204 PM CDT SUN JUN 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0201 PM FLOOD 2 WSW BARTLETT 37.05N 95.24W
06/23/2019 LABETTE KS LAW ENFORCEMENT
US HIGHWAY 166 FLOODED AT LAKE CREEK. THIS SECTION US
HIGHWAY 166 IS CLOSED.
&&
METZGERThe Wichita radar (KICT), 139 km away, was scanning. The volume nearest the first event began at 00:01 UTC.
6 hail. Local standard time, as filed.
No damage was reported.
The hail covered the ground with numerous reports of broken glass.
The hail ranged from nickel to golf ball-sized.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841950, 841951, 841952, 841953, 841954, 841955.